Nevada, 2021

Flash Flooding in Nevada, July 30 to 31, 2021

July 30 to 31, 2021 · NWS REV · 2 events in 2 counties and zones

Unusually moist airmass associated with a monsoon surge produce widespread thunderstorms. Flash flooding and debris flows occurred as a result, including on very recent burn scars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Unusually moist airmass associated with a monsoon surge produce widespread thunderstorms. Flash flooding and debris flows occurred as a result, including on very recent burn scars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 30, 12:06 PM PST, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 30, 12:06 PM PST, 7 hours 26 minutes before
Area Forecast Discussion
National Weather Service Reno NV
106 PM PDT Fri Jul 30 2021

.SYNOPSIS...

Daily thunderstorm chances are in the forecast through this weekend
with locally heavy rain. Winds will be light except gusty around
thunderstorms. A drier southwest flow will bring decreasing storm
chances and a return to typical afternoon breezes next week. Other
than period of milder weather this weekend, temperatures will not
be far from average.

&&

.SHORT TERM...

Extended the Flash Flood Watch for Mono, southern Lyon, and
Mineral Counties into Saturday afternoon. Models have been
consistent in developing strong convection, especially over Mono
County Saturday afternoon.

No other big changes to the forecast, plenty of moisture around
the region for showers and thunderstorms the rest of today and
Saturday. However cloud cover and loss of surface heating will
help limit convective strength in some locations and lead to
lighter intensity shower activity. Cloud cover north of Reno-
Tahoe is limiting thunderstorms for now over northeast CA. Cloud
cover Saturday appears greatest over Reno-Tahoe-Carson-Fallon and
points to the north which may keep highs in the upper 80s to low
90s in the valleys with upper 70s to mid 80s in the Sierra and in
the Virginia Highlands.

Sunday continues to look interesting with strong thunderstorms
possible as low pressure nears the CA coast. There is a bit of a
wave and some dry air breaking into the Sierra and western NV
Sunday afternoon, which could help with surface based heating.
A light zephyr breeze may also help focus convective potential
along and just to the east of US-395. Heavy rain is still a
possibility Sunday, though outflow winds may be the bigger threat.
Brong

.LONG TERM...Monday through Saturday...

No significant changes to the long term forecast with a dry
southwest flow expected to persist next week through at least
Friday. A possible exception is a weak shortwave moving into Oregon
could allow for isolated thunderstorms to develop near the Oregon
border on Monday, but otherwise a break in thunderstorm activity is
expected for the rest of the work week and possibly through next
weekend. Expect seasonably-average high temperatures and westerly
breezes each afternoon.

Some (but not all) computer guidance shows increased
afternoon/evening wind gusts Wednesday as a trough near the West
Coast strengthens slightly and creates an uptick in wind speeds
aloft. Wind speeds are not looking extreme, but Wednesday may be a
day to monitor for possible fire weather concerns due to low RH
and breezy afternoon winds. -JCM

&&

.AVIATION...

Widespread thunderstorms are expected in the Sierra and western
Nevada this afternoon and evening, developing from south to north.
Main threats will be heavy rain, erratic wind gusts 40+ knots, and
reduced CIG/VIS with mountain obscuration. For Saturday widespread
cloud cover is expected but chances for strong thunderstorms
continues for both Saturday and Sunday afternoons.

Smoke continues to impact areas around the Dixie Fire near Quincy
and Susanville with only minor impacts to visibility currently
expected to terminals in Reno/Tahoe. -Jon/Zach

&&

.FIRE WEATHER...

Thunderstorms with heavy rain and gusty outflow winds remain in
the forecast through Sunday. There is some potential for
widespread showers Saturday with minimal lightning activity.
Activity may re-intensify Sunday, especially along the Sierra
Front and eastern Sierra as low pressure nears the California
coast.

Drier and stable southwest flow should break well into western NV
late Sunday night and Monday. Expect afternoon and evening
breezes to 25-30 mph to start next week. Simulations are showing
potential for some sustained gusty winds Wednesday if low
pressure swings into the west coast. Not all simulations have this
area of low pressure, so confidence is only low to medium at this
time for a critical fire weather day. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch through Saturday evening NVZ001.

     Flash Flood Watch until 8 PM PDT this evening NVZ002-003.

CA...Flash Flood Watch through Saturday evening CAZ073.

     Flash Flood Watch until 8 PM PDT this evening CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 30, 4:02 PM PST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Reno NV
502 PM PDT Fri Jul 30 2021

CAZ072-NVZ002-310130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
502 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR ALPINE...EL DORADO...PLACER...
SOUTHERN WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY UNTIL
630 PM PDT...

At 501 PM PDT, Doppler radar was tracking strong thunderstorms near
Sugar Pine Point S, or near Tahoe City, moving north at 10 mph
across Lake Tahoe.

Winds in excess of 40 mph will be possible with this storm as well
as localized heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3892 11989 3888 12012 3930 12026 3931 11989
TIME...MOT...LOC 0001Z 183DEG 7KT 3912 12007

EW
Special weather statement, Jul 30, 4:34 PM PST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Reno NV
534 PM PDT Fri Jul 30 2021

CAZ071>073-NVZ001>005-310200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
534 PM PDT Fri Jul 30 2021

...THUNDERSTORMS WITH LOCALIZED HEAVY RAINFALL CONTINUE THIS
EVENING...

Doppler radar indicated widespread showers and thunderstorms across
the Sierra and western Nevada. Heavy rainfall continues to be the
primary concern, especially south of Highway 50 along the Sierra,
Sierra Front, and for Mineral and southern Lyon counties. Periods of
intense rainfall will continue to be possible and may lead to flash
flooding. Most susceptible locations include burn scars, areas of
steep terrain, and poorly drained urban areas. Cloud-to-ground
lightning, winds in excess of 30 mph, and small hail will also be
possible.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Tahoe City, Chalfant, Graeagle, Kings Beach, Plumas Eureka State
Park, Crowley Lake, Sonora Pass, Gardnerville, Virginia City, June
Lake, Boca Reservoir, Pyramid Lake, Lee Vining and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will be possible today and may lead to flash
flooding. Have a way to monitor NWS warnings, and do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3961 12047
      3971 12072 4000 12079 4102 11934 4085 11878
      4086 11765 4068 11764 4068 11730 3955 11749
      3938 11776 3910 11778 3900 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 0028Z 201DEG 3KT 3875 11975

CJ

The radar

The Reno radar (KRGX), 92 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
July 30, 7:32 PM PST to 8:00 PM PST
Where
Douglas County, 4.35 mi E of Gardnerville to 4.16 mi E of Gardnerville
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
38.940, -119.650

Spotter reported 4-6 inches of water running where Fish Springs and Jacobsen Lane meet. Nearby Pine Nut Creek full due to runoff on the Numbers Fire burn scar.

Flash Flood, Mineral

When
July 31, 5:39 PM PST to 7:00 PM PST
Where
Mineral County, 7.35 mi ESE of Thorne to 4.11 mi WNW of Luning
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.550, -118.460

Nevada DOT reported flooding across US 95 east of Hawthorne at mile marker 40 and flooding across US 95 between Mina and 9 miles north of Mina. The road was closed near Mina due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964894, 964895.